From the Editor

Long-acting reversible contraceptives and acne in adolescents

Author and Disclosure Information

 

References

LARC and acne

The levonorgestrel intrauterine devices (LNG-IUDs), including the levonorgestrel intrauterine systems Mirena, Liletta, Skyla, and Kyleena, and the etonogestrel implant (Nexplanon) are among the most effective contraceptives available for women. Over the last decade there has been a marked increase in the use of LARC. In 2002, 1.3% of women aged 15 to 24 years used an IUD or progestin implant, and this percentage increased to 10% by 2013.3

Progestin-containing LARC may cause acne to worsen. In a large 3-year prospective study of more than 2,900 women using the progestin implant or the copper IUD (ParaGard), use of the progestin implant was associated with a higher rate of reported acne than the copper IUD (18% vs 13%, respectively; relative risk, 1.4; 95% confidence interval, 1.20−1.56; P<.0001).4 In a retrospective review of 991 women who used the etonogestrel implant, 24% of the women requested that the implant be removed; the 3 most common reasons for removal were: bleeding disturbances (45%), worsening acne, (12%) and desire to conceive (12%).5

Similar differences in reported acne are seen between the LNG-IUD and the copper IUD. In a study of 320 women using the LNG-IUD and the copper IUD, an increase in acne was reported by 17% and 7%, respectively (P<.025).6 In a small prospective study of the LNG-IUD versus the copper IUD over the first 12 months of use, use of the LNG-IUD was associated with a statistically significant worsening of acne scores while use of the copper IUD had no impact on acne scores.7

Related article:
Overcoming LARC complications: 7 case challenges

In a study of 2,147 consecutive women using a hormonal contraceptive who presented to a dermatologist for the treatment of acne, patients were asked to assess how the contraceptive affected their acne. By type of contraceptive, the percent of women who reported that the contraceptive made their acne worse was: LNG-IUD, 36%; progestin implant, 33%; depot medroxyprogesterone acetate (MPA), 27%; levonorgestrel-ethinyl estradiol oral contraceptive, 10%; norgestimate-ethinyl estradiol (EE), 6%; etonogestrel-EE vaginal ring, 4%; drospirenone-EE, 3%; and desogestrel-EE, 2%. The percent of women who reported that the contraceptive significantly improved their acne was: drospirenone-EE, 26%; norgestimate-EE, 17%; desogestrel-EE, 15%; etonogestrel-EE vaginal ring, 14%; norethindrone-EE, 8%; levonorgestrel-EE, 6%; depot MPA, 5%; LNG-IUD, 3%; and progestin implant, 1%.8

In adolescents with acne, switching from an estrogen-progestin contraceptive to a LNG-IUD or an etonogestrel implant may cause the patient to report that her acne has worsened. As mentioned, combination estrogen-progestin contraceptives reduce free testosterone, thereby improving acne. When an estrogen-progestin contraceptive is discontinued, free testosterone levels will increase. If a LARC method is initiated and the patient’s acne worsens, the patient may attribute this change to the LARC. For clinicians planning on switching a patient from an estrogen-progestin contraceptive to a LNG-IUD or etonogestrel implant, evaluation of current acne symptoms and acne history may be particularly important.

Next Article: